Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Global existence, large time behavior and life span of solutions of a semilinear parabolic Cauchy problem


Authors: Tzong-Yow Lee and Wei-Ming Ni
Journal: Trans. Amer. Math. Soc. 333 (1992), 365-378
MSC: Primary 35K55; Secondary 35B30, 35B40
DOI: https://doi.org/10.1090/S0002-9947-1992-1057781-6
MathSciNet review: 1057781
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the behavior of the solution $ u(x,t)$ of

$\displaystyle \left\{ {\begin{array}{*{20}{c}} {\frac{{\partial u}} {{\partial ... ...hi (x)} \hfill & {{\text{in}}\;{\mathbb{R}^n},} \hfill \\ \end{array} } \right.$

where $ \Delta = \sum\nolimits_{i = 1}^n {{\partial ^2}/\partial _{{x_i}}^2} $ is the Laplace operator, $ p > 1$ is a constant, $ T > 0$, and $ \varphi $ is a nonnegative bounded continuous function in $ {\mathbb{R}^n}$. The main results are for the case when the initial value $ \varphi $ has polynomial decay near $ x = \infty $. Assuming $ \varphi \sim \lambda {(1 + \vert x\vert)^{ - a}}$ with $ \lambda $, $ a > 0$, various questions of global (in time) existence and nonexistence, large time behavior or life span of the solution $ u(x,t)$ are answered in terms of simple conditions on $ \lambda $, $ a$, $ p$ and the space dimension $ n$.

References [Enhancements On Off] (What's this?)

  • [AW] D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math. 30 (1978), 33-76. MR 511740 (80a:35013)
  • [Fr] A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, Englewood Cliffs, N.J., 1964. MR 0181836 (31:6062)
  • [F] H. Fujita, On the blowing up of solutions of the Cauchy problem for $ {u_t} = \Delta u + {u^{1 + \alpha }}$, J. Fac. Sci. Univ. Tokyo (I) 13 (1966), 109-124. MR 0214914 (35:5761)
  • [HW] A. Haraux and F. B. Weissler, Nonuniqueness for a semilinear initial value problem, Indiana Univ. Math. J. 31 (1982), 167-189. MR 648169 (83h:35063)
  • [H] K. Hayakawa, On nonexistence of global solutions of some semilinear parabolic equations, Proc. Japan Acad. 49 (1973), 503-505. MR 0338569 (49:3333)
  • [K] S. Kaplan, On the growth of solutions of quasilinear parabolic equations, Comm. Pure Appl. Math. 16 (1963), 305-330. MR 0160044 (28:3258)
  • [KST] K. Kobayashi, T. Sirao and H. Tanaka, On the growing up problem for semilinear heat equations, J. Math. Soc. Japan 29 (1977), 407-424. MR 0450783 (56:9076)
  • [L] H. Levine, The role of critical exponents in blow up theorems, SIAM Rev. 32 (1990), 262-288. MR 1056055 (91j:35135)
  • [S] D. Sattinger, Topics in stability and bifurcation theory, Lecture Notes in Math., vol. 309, Springer-Verlag, Berlin and New York, 1973. MR 0463624 (57:3569)
  • [W] X. Wang, On Cauchy problems for reaction-diffusion equations, Trans. Amer. Math. Soc. (to appear). MR 1153016 (93h:35106)
  • [We] F. B. Weissler, Existence and nonexistence of global solutions for a semilinear heat equation, Israel J. Math. 38 (1981), 29-40. MR 599472 (82g:35059)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K55, 35B30, 35B40

Retrieve articles in all journals with MSC: 35K55, 35B30, 35B40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1057781-6
Keywords: Semilinear parabolic Cauchy problem, global existence, life span, large time asymptotic behaviors
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society